Illinois, 2007

Hail in Illinois, July 10, 2007

July 10, 2007 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed during the late afternoon and early evening hours. One storm over Sangamon county produced three quarter inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed during the late afternoon and early evening hours. One storm over Sangamon county produced three quarter inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 5:15 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 5:15 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT TUE JUL 10 2007

.DISCUSSION...
ISSUED 220 PM CDT TUE JUL 10 2007

LATEST SFC ANALYSIS INDICATING COLD FRONT LOCATED JUST WEST OF THE
MISSISSIPPI RIVER EARLY THIS AFTERNOON WITH BEST 3 HRLY PRES RISES
AND FALLS LOCATED FURTHER NORTH WITH THE SFC LOW OVER LK SUPERIOR.
MAIN FCST CONCERNS INCLUDE COVERAGE OF CONVECTION ACRS THE FORECAST
AREA THIS EVENING AND OVERNIGHT...WITH LONGER TERM CHALLENGES
REVOLVING AROUND SHORTWAVE AND ASSOCIATED THUNDER CHANCES LATER ON
THURSDAY. IN THE SHORT TERM...MODELS NOT SHOWING ANY SIGNIFICANT
DIFFERENCES WHILE LATER THIS WEEK...STILL SEEING SOME TIMING
AND MAGNITUDE ISSUES WITH THE THURSDAY SHORTWAVE.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MOST CONCENTRATED AREA OF CONVECTION WILL BE WITH COLD FRONT THIS
EVENING...FIRST ACRS THE NW AND THEN WORKING ITS WAY SE OVR THE
REMAINDER OF THE FCST AREA. WL KEEP AN EYE ON THE RADAR MOSAIC BUT
BASED ON CONTINUITY...WE MAY BE ABLE TO END THE RAIN CHANCES ACRS
THE NW BY MIDNIGHT...AND THEN FURTHER EAST AND SOUTH LATE TNT.
MIXED LAYER CAPES AROUND 2000 J/KG INTO EARLY THIS EVENING WITH
WEAK WIND FIELDS AND LAPSE RATES. BEST THREAT FOR ORGANIZED SEVERE
WEATHER WILL BE NORTH TOWARDS THE GREAT LAKES WHERE WIND FIELDS WERE
MUCH MORE SUPPORTIVE OF SOME STRONG WINDS AND HAIL. THE FRONT
SHOULD BE EAST OF THE FCST AREA BY 09Z WITH ANY THREAT FOR
CONVECTION TO OUR EAST AS WELL.

COOLER AND DRIER WEATHER WILL FOLLOW ON WEDNESDAY AND WEDNESDAY
NIGHT AS HIGH PRESSURE NOSES IN FROM THE NRN PLAINS. DEW POINTS
WHICH HAVE BEEN IN THE LOW TO MID 70S NOW FOR THE PAST SVL DAYS WL
DROP INTO THE MID 50S BY WEDNESAY AFTERNOON. GOING WITH A BLEND OF
THE MAV AND MET GUID FOR HIGHS TMRW WHICH SHOULD TRANSLATE TO
UPPER 70S NORTHWEST TO THE MIDDLE 80S SOUTHEAST.

SHORTWAVE TROF FCST TO TRACK ACRS THE PLAINS AND INTO THE MIDWEST
ON THURSDAY. LOOKS AS IF THE NAM-WRF IS AGAIN TO AMPLIFIED WITH THIS
FEATURE AND AS A RESULT BRINGING IN A BIT MORE RAINFALL TO THE
AREA ON THURSDAY. MOISTURE RETURN VERY MUCH IN DOUBT AHEAD OF THIS
SYSTEM AS SFC HIGH SITUATED ACRS ARK/TN AREAS THU MRNG SO NOT MUCH
OF A CHANCE FOR SIG MOISTURE ADVECTION INTO OUR AREA AHEAD OF
FEATURE. THE MORE CONSERVATIVE LOOKING GFS AND UK MODELS SEEM MORE
REASONABLE AT THIS POINT. WL WAIT AND SEE HOW THIS PLAYS OUT IN
THE NEXT COUPLE OF MODEL RUNS. WL BUMP POPS UP A CATEGORY ACRS THE
FCSR AREA...ESPECIALLY FOR THU AFTN AND EVENING. ONCE THE SYSTEM
PASSES TO OUR EAST ON FRIDAY...HIGH PRESSURE WILL BUILD IN FROM
THE WEST FOR THE WEEKEND.

LONG TERM...SATURDAY THROUGH TUESDAY
MEDIUM RANGE MODELS CONTINUE TO INDICATE A FARILY STABLE PATTERN
ACRS NOAM WITH A TROF FCST TO HOLD OVR THE ERN LAKES WHILE RIDGING
HOLDS FIRM ACRS THE ROCKIES. THIS WILL KEEP OUR AREA UNDER A NWLY
FLOW WITH MODELS SUGGESTING ADDL SHORTWAVE ENERGY TO TOP THE WRN
U.S. RIDGE LATER IN THE WEEKEND INTO EARLY NEXT WEEK AND HEAD
TOWARDS THE MIDWEST. MODEL CONSISTENCY THAT FAR OUT NOT REAL
GOOD...ESPECIALLY IN THIS PATTERN...SO WL KEEP THE FCST DRY AND
SEASONABLY WARM DURING THE PERIOD AND SEE IF THE LONGER RANGE
MODELS CAN IRON BETTER TIMING ON THESE FEATURES IN THE NEXT
SEVERAL DAYS.

SMITH
&&

.AVIATION...
ISSUED 615 PM CDT TUE JUL 10 2007

COLD FRONT RFD-GBG-BRL AT 23Z WILL MOVE EASTWARD AT 25 KT AND WILL
PROGRESS THROUGH CENTRAL ILLINOIS TERMINALS BETWEEN 02Z AND 06Z.
CONVECTION WILL CONTINUE TO DEVELOP ALONG/AHEAD OF THE FRONT...WITH
HIGHEST COVERAGE ALONG FRONTAL BOUNDARY. OUT AHEAD OF THE FRONT...
COVERAGE WILL BE SCATTERED TO ISOLATED. SOME MVFR CEILINGS AND
VISIBILITIES WILL BE LIKELY NEAR STORMS...WITH VFR HOLDING
ELSEWHERE. DRY AIR WILL SPREAD ACROSS THE REGION BEHIND THE FRONT
AND RESULT IN MAINLY CLEAR SKIES AND LIGHT NORTH/NORTHWESTERLY LOW
LEVEL FLOW. SCATTERED AFTERNOON VFR CUMULUS WILL BE POSSIBLE 18Z-23Z
WED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 2:12 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT TUE JUL 10 2007

ILZ027>031-036>038-041-111100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
312 PM CDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PASSES
THROUGH THE ILLINOIS VALLEY EARLY THIS EVENING. SEVERE WEATHER IS
NOT ANTICIPATED...HOWEVER ANY STORMS THAT DEVELOP WILL BE
SLOW-MOVING IN NATURE AND WILL THUS BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. IN ADDITION...GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. THE STORM CHANCES
WILL QUICKLY COME TO AN END FROM WEST TO EAST ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL DROP INTO THE REGION ON THURSDAY...BRINGING
A CHANCE FOR THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-042>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
312 PM CDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PASSES
THROUGH CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED...HOWEVER ANY STORMS THAT DEVELOP WILL BE
SLOW-MOVING IN NATURE AND WILL THUS BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. THE STORM CHANCES WILL QUICKLY COME TO AN
END FROM WEST TO EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL DROP INTO THE REGION ON THURSDAY...BRINGING
A CHANCE FOR THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 35 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sangamon

When
July 10, 6:21 PM CST
Where
Sangamon County, Spaulding
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -89.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51486.